The U.S. Food and Drug Administration is warning marijuana users about synthetic cannabis products that are being contaminated with an ingredient used in rat poison. The use of these contaminated products has resulted to hundreds of people showing up in hospitals in 10 states.
According to the FDA, people who have consumed these products have shown up with symptoms such as seizures and severe bleeding.
In its statement, the FDA pointed out that synthetic cannabis products are already bad enough on their own as they are generally associated with adverse effects like vomiting, rapid heart rate, seizures, violent behavior, rise in blood pressure, suicidal thoughts, reduced blood supply to the heart, and kidney damage. And adding the brodifacoum only makes them worse.
Brodifacoum, which is a common rat poison ingredient, interferes with blood clotting, the FDA said. Producers of synthetic marijuana apparently add the ingredient as it is believed to extend the duration of high or euphoria.
These contaminated illegal synthetic products are sold as cannabis subtitutes in gas stations and convenience stores under names like “Spice” and “K2.”
Contaminated products threaten blood supply
The FDA added that the contaminated synthetic cannabis not only poses public health hazard for the user, but it also threatens the U.S. blood supply. This is because there is the potential for blood products donated by users to be contaminated.
According to the agency, it has already received several reports of people who have used contaminated synthetic cannabis products and have become blood donors.
The FDA said that first responders and emergency room doctors should be aware that patients who have unexplained bleeding may have consumed contaminated synthetic cannabis products. Giving the patient vitamin K immediately can save lives, it pointed out.
Additionally, the FDA is advising people who have possibly used synthetic cannabis to watch out for signs of bleeding, such as bruising, nosebleeds, and oozing gums. Those who are experiencing these symptoms after consumption of synthetic cannabis products should seek urgent medical attention.
The FDA assures that the effects of ingesting brodifacoum are treatable.
The case in D.C.
In Washington D.C. alone, four deaths and more than a hundred overdose cases have already been linked to such products.
According to D.C. Department of Forensic Sciences Director Jenifer Smith and Chief Medical Examiner Roger Mitchell said this new synthetic marijuana is extremely dangerous.
Dr. Mitchell explained that K2 is dangerous. It does not act like cannabis, but instead, it acts more similarly to severe drugs and it can bind to cannabinoid receptors at nearly 400 times compared to natural cannabinoids.
Dr. Smith noted that these synthetic cannabinoids change and that people create new versions of these products for different reasons. This is why it is important for them to be able to see what is actually contained in the original material so they can share the information with other departments or other scientists who may need that info for testing.
Dr. Smith also added that the packaging for the synthetic cannabis is not particularly unique and not uniform. And because this packaging does not stand out, they couldn’t warn people to watch out for and avoid a specific kind of packaging.
Why do these products continue to exist in the market?
The FDA and the Centers for Disease Control and Prevention have been warning the public about the dangers of these synthetic cannabis products.
The FDA stated that despite their best efforts, certain entities still continue to bypass federal and state drug laws by producing and distributing synthetic cannabis, which are often labeled as “not safe for human consumption.” However, these entities change the structure of the synthetic chemicals in an attempt to skirt legal requirements.